Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Tucson, AZ

July 15, 2020Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 15, 2020, 2:05 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 2:05 PM MST (21:05 UTC)
Expired
Jul 15, 2020, 5:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS55 KTWC 152105
FFWTWC
AZC023-160015-
/O.NEW.KTWC.FF.W.0005.200715T2105Z-200716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
205 PM MST Wed Jul 15 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 515 PM MST.

* At 205 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 1 
  inch of rain has fallen. Automated gauges have recorded nearly 1 
  inch of rain in the last hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales and Nogales International Airport.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3144 11098 3142 11086 3133 11084 3133 11088
      3133 11097 3133 11100 3133 11104 3138 11103

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AH
2 follow-up statements
943 
WGUS75 KTWC 152224
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
324 PM MST Wed Jul 15 2020

AZC023-160015-
/O.CON.KTWC.FF.W.0005.000000T0000Z-200716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
324 PM MST Wed Jul 15 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 324 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Automated 
rain gauges have recorded 1 to 2 inches of rain. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales and Nogales International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3144 11098 3142 11086 3133 11084 3133 11088
      3133 11097 3133 11100 3133 11104 3138 11103

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AH
360 
WGUS75 KTWC 160009
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
509 PM MST Wed Jul 15 2020

AZC023-160019-
/O.EXP.KTWC.FF.W.0005.000000T0000Z-200716T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
509 PM MST Wed Jul 15 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL SANTA CRUZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3144 11098 3142 11086 3133 11084 3133 11088
      3133 11097 3133 11100 3133 11104 3138 11103

$$

AH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:30 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 9:30 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
930 AM MST Wed Jul 15 2020

.SYNOPSIS...Scattered showers and thunderstorms are expected each
afternoon and evening across southeast Arizona from the Tohono
O'odham nation eastward today through the weekend. Each day will
there will be a favored area and some days there will be fewer
storms than others. Temperatures will continue to be warmer than
normal the rest of the week, dropping to near normal this weekend.

&&

.DISCUSSION...Inherited official forecast of scattered showers and
thunderstorms from Tucson eastward/southward this afternoon and
evening appears to be in great shape via various high-res models.
15/12Z KTWC sounding precip water value of 1.35 inches was virtually
unchanged versus 24 hours ago. Storm motions should favor a more-
northerly component today versus the northeasterly component
exhibited Tuesday afternoon/evening. Isolated showers/tstms are
forecast continue late tonight (i.e. 06Z-12Z Thursday) mainly east
of Tucson. Several high-res models as well as global models depict a
westward expansion of showers/tstms Thursday afternoon/evening to
include all but western Pima County with at least a slight chance of
showers/tstms.

Please refer to the additional sections in this product for further
detail.

&&

.AVIATION...Valid through 16/18Z.
FEW-SCT clouds 10-15k ft MSL and SCT-BKN clouds 20k-25k ft MSL
through much of the period. Isolated to scattered -SHRA/-TSRA
expected this afternoon into this evening mainly from KTUS/KOLS
eastward. Gusty outflow winds around 40 kts will be possible
near -TSRA. Outside of gusty outflows, SFC winds will be WLY/SWLY
8-12 kts with a few gusts around 20 kts this afternoon. Winds
diminish after sunset becoming variable less than 10 kts into
Thursday morning. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms each afternoon/evening through the forecast period.
Activity today looks best for areas from Tucson eastward. Thursday
into early next week, expect isolated to scattered storms for most of
southeast Arizona. Temperatures will ease back to slightly above
normal levels by Friday. Daytime relative humidities will be 15-30
percent through the week with generally good overnight recoveries.
20-ft winds generally remain less than 15 mph with some afternoon
gustiness, although any thunderstorms will be capable of producing
gusts of 45 mph or higher.

&&

.PREV DISCUSSION (227 AM MST)...The upper level flow is finally
becoming more consistently conducive to advecting moisture over the
area and at the same time not capping off the convection with overly
warm mid-level temperatures. What that means is from this afternoon
onward we will see scattered convection developing each afternoon
into the early evening hours then diminish during the overnight
hours. There will be a few nights, especially later on in the
forecast period, where the convection will continue well into the
nighttime hours.

That said, in true monsoon flow fashion, that doesn't mean every
location will see showers or storms each day, but rather they will
occur each day somewhere and there will be favored areas from one
day to the next, and those favored areas will move around. More
often than not those favored locations will be determined by the
activity the previous day or night meaning it won't be apparent
until the day of. Overall this is good news for the fires around the
region as wetting rains will raise humidity levels and start the
greenup process, decreasing the fire threat. The possible exception
being the Bighorn fire scar as it is vulnerable to heavy rains
potentially resulting in floods and/or mud flows. In that case, a
little rain is good, a lot is not.

The other aspect of the more favorable monsoon pattern is the
gradual reduction in the afternoon high temperatures moving forward.
The next couple of days we will still be a few degrees warmer than
normal, however this weekend highs will be near normal and
potentially a bit lower than average by early next week. These
cooler temperatures will be partially offset by the increase in
humidity, but at least the very hot temps will be a thing of the
past for little while.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Francis
AVIATION...Carpenter
FIRE WEATHER...Carpenter
PREVIOUS DISCUSSION...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:07 PM MSTSpecial Weather StatementTWCCochise23 min
Jul 14, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 15, 12:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 12:39 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz26 min
Jul 15, 12:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 15, 2:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 15, 3:12 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 15, 4:11 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.